Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 1998, 1:28 AM CDT for Meade County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 1:28 AM CDT (06:28 UTC)
- Expired
- May 17, 1998, 2:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:50 AM CDT | Hail 0.75 | Missler, KS | |
| May 17, 2:00 AM CDT | Hail 0.75 | Meade, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2732 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS1 KDDC 170627 RRA SVRDDC KSC119-170700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 128 AM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 200 AM CDT * AT 126 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PLAINS MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED PLAINS BY 134 AM CDT MISSLER BY 140 AM CDT MEADE BY 145 AM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. JOHNSON/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:57 PM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, May 16, 2:57 PM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT SAT MAY 16 1998 TOUGH FORECAST AS SUBTROPICAL JET BECOMES MAJOR PLAYER IN OUR WEATHER. SUBTROPICAL RIDGE BUILDS OVER THE GULF COAST STATES THROUGH THE PERIOD AS ENERGY COMING INTO THE WEST COAST LIFTS OVER THE RIDGE. SEVERAL MINOR TROUGHS EMBEDDED IN BROAD ZONE OF SWRLY FLOW BETWEEN THESE TWO SYSTEMS. ONE OF THE MORE INTERESTING CHALLENGES COMES TONIGHT AS ETA/AVN ADVECT QUITE A BLOB OF LL MOISTURE INTO SERN ZONES. ICT HAD MANY GOOD POINTS CONCERNING THIS FEATURE. THE VORT OVER NRN AZ AND NM IS ALREADY KICKING OFF SOME WEAK CONVECTION THIS AFTN. PRECIPITABLE WATERS RISE TO OVER AND INCH BY MORNING AS THE VORT PASSES. AVN AND ETA GENERATE A TINY BIT OF PCPN W/THIS SYSTEM. THE 315K SFC ON THE ETA DOES HAVE GOOD UPGLIDE TOWARD MORNING AS WELL. THUS I/LL GO FOR EITHER 20 OR 30 POPS SERN ZONES OVERNIGHT (WL HAVE TO SEE WHAT OKC GOES FOR THEIR ZONES). LOOKS LIKE DRY TROUGH WL DEVELOP BACK ALONG CO/KS BORDER SUN AFTN. WINDY E OF THE TROUGH. LAPSE RATES QUITE STEEP THOUGH WE SHOULD MAINTAIN ENOUGH OF A CAP TO PRECLUDE DAYTIME CONVECTION ALL SAVE FOR FAR WRN ZONES ALONG DRY TROUGH. ABUNDANT SUBTROPICAL MOISTURE SHOULD KEEP SUN VEILED BEHIND CI SHIELD MOST OF THE DAY. SUN NIGHT THE NGM IS FAR DEEPER W/NRN PLAINS LOW. AS A RESULT IT PUSHES THE MIXED LAYER E AND DROPS IN A STRONGER SFC COLD FRONT. THIS WOULD IMPLY A CHANCE OF TSRA ALONG FRONT OVERNIGHT. CURRENTLY I LIKE THE SLOWER ETA W/A MUCH WEAKER COLD SURGE. HARD TO TELL IF ANY KIND OF SRN STREAM VORT WL COME THROUGH. DOES NOT NOT LOOK LIKE THERE WL BE ONE ATTM. THUS ILL GO 20 POPS FOR MAINLY EVEN PCPN MOVING OFF OF THE DRY TROUGH. MONDAY. THE STRONGLY BACKED SUBTROPICAL FLOW REGIME CONTINUES. THUS THERE SHOULD STILL BE QUITE A BIT OF CI AROUND (ENOUGH FOR PARTLY SUNNY AT ANY RATE). AVN DROPS A WEAK FRONT ACROSS NRN KS DURING THE DAY AS NRN PLAINS VORT DIMPLES THE SRN US UPPER RIDGE. IF WE CAN GET THE FRONT INTO THE REGION THERE WOULD BE A CHANCE FOR LATE DAY CONVECTION ALONG THE BOUNDARY. WL HEDGE MY BET W/20 POPS ERN 2/3RD CWA. .EXTENDED DISC... SUBT MSTR FCST TO CONT ON WEST OF SIDE OF MEAN RDG OVER TX THRU THE PERIOD. VARIETY OF TROFS/FRONTS IN VCNTY WRN KS COULD BE FOCUS FOR SCT LATE DAY TSTMS FIRING IN MID LVL MSTR IN ERN CO AND SPREADING INTO WRN KS. WILL KEEP SLIGHT CHC GOING. HIGHS AROUND 90 OK AND LOWS AROUND 60. .DDC...NONE PRELIMINARY NUMBERS ONLY. DDC 059/091 062/089 060 1-2 GCK 058/092 060/089 059 --2 EHA 053/094 057/092 057 --1 LBL 056/093 058/091 069 --2 HYS 058/089 060/089 057 --2 P28 063/091 065/091 063 221 MCAVOY/KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:18 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 32 min |
| May 17, 12:43 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 42 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| May 17, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.